PROMOTING ACCESS TO AFRICAN RESEARCH

Nigerian Journal of Clinical Practice

Log in or Register to get access to full text downloads.

Remember me or Register



Valproic acid-induced nocturnal enuresis in pediatric Patients

K. Ozan, Y. Coskun, C.K. Bora, Y. Ayten

Abstract


Background: Valproic acid (VPA) is one of the commonly used antiepileptic drug. It has various side effects which may be fatal, such as fulminant hepatitis. Nocturnal enuresis (NE) has rarely been reported as side effect of VPA. The aim of this study is to evaluate the frequency of VPA‑induced NE and discuss the possible reasons.

Materials and Methods: This retrospective cohort study was performed at the Department of Pediatric Neurology, Eskisehir Osmangazi University Hospital, in Eskisehir, Turkey, between April 2014 and April 2015. The patient population was generated from the epilepsy patients who were receiving VPA monotherapy. Control group population was generated from nonepileptic patients who visited our clinic for headache. Age range of the patients and the control group was determined to be 5–15 years.

Results: The patients group consisted of 189 (53.7%) boys and 163 (46.3%) girls and mean age of the patients was 9.1 ± 3.02 (5–15) years. The control group consisted of 92 (51.1%) girls and 88 (48.9%) boys and mean age of the patients was 8.75 ± 3.23 (5–15) years. We found the incidence of VPA‑induced NE to be 5.7%. In the control group, incidence of NE was found to be 10.7%.

Conclusion: This study is one of the largest series about VPA‑induced NE. NE is a side effect of VPA that is generally overlooked by clinicians and slightly less well‑known too. The literature on VPA‑induced NE is very inadequate, and its etiology is not clear. In our study, we did not detect renal dysfunction in the patients with VPA‑induced NE; therefore, we may speculate that the NE was caused by the increased sleep depth with VPA treatment. We believe that larger prospective studies including  polysomnography may be helpful to shed light on the cause of VPA‑induced NE.

Keywords: Enuresis, epilepsy, side effect, sodium valproate, valproic acid




AJOL African Journals Online